Proton Pump Inhibitors May Disrupt Gut Microbiome

Proton Pump Inhibitors Linked to Disruption of Gut Microbiome
Proton Pump Inhibitors Linked to Disruption of Gut Microbiome

(HealthDay News) — Proton pump inhibitors may disrupt the microbiome of the digestive system, leading to infections and other complications, according to a small new study published online Nov. 25 in Microbiome.

In the new study, researchers sought to understand what happens to the microbiome of the digestive system when people take omeprazole. Ten participants, aged 18 to 57, took 20 or 40 milligrams of the medication daily for 28 days. The researchers analyzed the study participants' stool samples to understand the microbes in their guts.

The researchers found evidence that the medications disrupted the balance of bacteria in the digestive systems of the participants, and the changes lasted for at least a month after they discontinued the drug. It didn't seem to matter whether they took the higher or lower dose. The researchers suggest additional research is needed with a larger group of study participants.

The research doesn't confirm that these changes make it more likely users will become ill, and study authors aren't recommending that anyone stop taking proton pump inhibitors. However, these drugs "should be used at the lowest dose that provides adequate relief of symptoms, and attempts to discontinue their use should be considered periodically," study coauthor John DiBaise, M.D., professor of medicine at the Mayo Clinic in Scottsdale, Ariz., told HealthDay

Full Article
Full Text

Loading links....